Washington, 2001

Heavy Rain in Washington, August 21 to 23, 2001

August 21 to 23, 2001 · NWS SEW · 14 events in 14 counties and zones

Record rainfall amounts were set in several locations throughout western Washington on the 22nd. Nearly a months worth of rain (for aug ~ 1 inch) fell over most of the area with 2 to 5 inches common along the coast and in the mountains.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Record rainfall amounts were set in several locations throughout western Washington on the 22nd. Nearly a months worth of rain (for aug ~ 1 inch) fell over most of the area with 2 to 5 inches common along the coast and in the mountains. The greatest storm total was 6.38 inches at Finney Creek in the north Cascades. The heavy rains caused a few power outages and flooding of some roads including SR-16. A woman was swept to her death while trying to cross the Quinault River's east fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Aug 21, 7:30 AM PST, 30 minutes earlier.

Area forecast discussion, Aug 21, 7:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 AM PDT TUE AUG 21 2001

UNSEASONABLY STRONG WEATHER SYSTEM OFF THE COAST WITH BAROCLINIC BAND
MOVING SLOWLY EASTWARD NEXT 2 DAYS. 534 DM 500 MB LOW CENTER IN
NORTHERN GULF ALASKA ASSOCIATED WITH NEARLY VERTICAL 984 MB SURFACE
LOW. STRONG JET STREAM WITH 300 MB 140 KT CORE WILL ROUNDING OFFSHORE
TROUGH AND PRODUCING STRONG UVV ALONG BAROCLINIC ZONE THRU LATE WED
AFTER WHICH TIME THE SURFACE FRONT MOVES INLAND. THE NEW 12Z RUN OF
ETA CONTINUES TO PRODUCE HEAVY QPF FOR W WA...WITH MOST ALONG THE
COAST AND S-SW SLOPES OLYMPICS. WHILE ETA QPF MAY BE EXCESSIVE ITS
CERTAINLY POSSIBLE GIVEN THE COPIOUS MOISTURE OBSERVED WITH THE
SYSTEM...SSMI SHOW PRECIP WATER OF 1.5 TO 2 INCHES IN BAROCLINIC ZONE
AT BASE OF UPPER TROUGH BETWEEN 130-140W...AND SLOW MOVEMENT E WILL
CONTRIBUTE TO HEAVY AMOUNTS. FORECASTS ALL ACCOUNT FOR THIS. NO
UPDATES PLANNED. ART

UIL +++  SEA ++9 OLM +++

.KATX...OPERATIONAL...VCP21/CSR21.

.SEW...GALE WARNING COAST.
       SMALL CRAFT ADVISORY REMAINDER OF WATERS.

In the hours before

Special weather statement, Aug 21, 3:00 AM PST, 5 hours before
WAZ001>023-039-040-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
400 AM PDT TUE AUG 21 2001

...STRONG WEATHER SYSTEM MOVING ONSHORE TODAY AND WEDNESDAY...

A VERY STRONG LOW PRESSURE SYSTEM WEST OF BRITISH COLUMBIA WILL MOVE
SLOWLY SOUTHEAST TODAY. THIS STORM WILL SPREAD RAIN OVER WESTERN
WASHINGTON TODAY WHICH WILL CONTINUE INTO TONIGHT.

THIS SYSTEM HAS THE POTENTIAL TO SET DAILY RAINFALL RECORDS TODAY AND
WEDNESDAY.

STRONG SOUTHWESTERLY WINDS ALOFT...SIMILAR TO WHAT WOULD NORMALLY BE
SEEN WITH A LATE FALL STORM...ALONG WITH A VERY STRONG JET STREAM FOR
THIS TIME OF YEAR...MEANS HEAVY RAINS ARE POSSIBLE ALONG THE COAST
AND IN THE OLYMPIC MOUNTAINS TODAY AND WEDNESDAY. THE AIR WITH THIS
SYSTEM IS RATHER WARM AND FREEZING LEVELS ARE EXPECTED TO STAY ABOVE
8000 FEET THROUGH WEDNESDAY.

RAINFALL AMOUNTS COULD EXCEED 2 OR 3 INCHES FOR THE COAST AND
OLYMPICS TODAY AND WEDNESDAY WITH RAINFALL AMOUNTS OVER AN INCH
POSSIBLE FOR THE INTERIOR OF WESTERN WASHINGTON.

THE FRONT ASSOCIATED WITH THIS STRONG LOW IS FORECAST TO MOVE THROUGH
THE AREA DURING THE DAY ON WEDNESDAY CHANGING THE STEADY RAIN TO
SHOWERS.

CURRENT DAILY RAINFALL RECORDS FOR SEATTLE AND OLYMPIA FOR TODAY AND
WEDNESDAY.

SEATTLE AUGUST 21 0.70 INCHES (1989)...AUGUST 22 0.38 INCHES (1952)
OLYMPIA AUGUST 21 0.52 INCHES (1971)...AUGUST 22 0.34 INCHES (1954)

END/GS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy rain. Local standard time, as filed.

Heavy Rain, Clallam

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Clallam County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.110, -123.934 (the zone’s center; the record gives no point)

Heavy Rain, Grays Harbor

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Grays Harbor County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.144, -123.828 (the zone’s center; the record gives no point)

Heavy Rain, Island

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Island County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.208, -122.669 (the zone’s center; the record gives no point)

Heavy Rain, Jefferson

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Jefferson County, Countywide
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
47.777, -123.574 (the zone’s center; the record gives no point)

Heavy Rain, King

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
King County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.491, -121.836 (the zone’s center; the record gives no point)

Heavy Rain, Kitsap

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Kitsap County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.640, -122.649 (the zone’s center; the record gives no point)

Heavy Rain, Lewis

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Lewis County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
46.578, -122.392 (the zone’s center; the record gives no point)

Heavy Rain, Mason

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Mason County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.351, -123.183 (the zone’s center; the record gives no point)

Heavy Rain, Pierce

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Pierce County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.038, -122.137 (the zone’s center; the record gives no point)

Heavy Rain, San Juan

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
San Juan County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

Heavy Rain, Skagit

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Skagit County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.482, -121.802 (the zone’s center; the record gives no point)

Heavy Rain, Snohomish

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Snohomish County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.046, -121.722 (the zone’s center; the record gives no point)

Heavy Rain, Thurston

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Thurston County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
46.930, -122.832 (the zone’s center; the record gives no point)

Heavy Rain, Whatcom

When
August 21, 8:00 AM PST to August 23, 5:00 AM PST
Where
Whatcom County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.830, -121.873 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Jefferson2001-10-22FemaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2001Every state in 2001This day in weather historyWarnings in Washington, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263050, 5263051, 5263052, 5263053, 5263054, 5263055, 5263056, 5263057, 5263058, 5263059, 5263060, 5263061, 5263062, 5263063.